Pennsylvania, 2020

Flash Flooding and Hail in Pennsylvania, March 28 to 29, 2020

March 28 to 29, 2020 · NWS PBZ · 58 events in 8 counties and zones

An advancing warm front promoted heavy rain and thunderstorms during the afternoon of March 28th. Substantial breaks in the clouds south of the boundary, along with substantial warm air advection, resulted in around 1500 J/kg of mean-layer CAPE, and substantial (60kts+) effective shear was in place across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$295,000
Crop damage
$6,000
Events
58

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An advancing warm front promoted heavy rain and thunderstorms during the afternoon of March 28th. Substantial breaks in the clouds south of the boundary, along with substantial warm air advection, resulted in around 1500 J/kg of mean-layer CAPE, and substantial (60kts+) effective shear was in place across the region. Hail growth increased into the evening as effective wind shear increased to 70kts over eastern Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 28, 8:17 AM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Mar 28, 8:17 AM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
917 AM EDT Sat Mar 28 2020

.SYNOPSIS...
Periodic showers and scattered thunderstorms can be expected through
tomorrow with the approach and passage of a cold front.

&&

.NEAR TERM /THROUGH TONIGHT/...
Morning Update: No major changes have been made to this forecast
period.

Previous Discussion: A warm front will continue to drive northward
this morning, allowing for the bulk of the showers this afternoon to
be focused over the northern half of the forecast area. Another
shortwave will ride along the stalled front during the afternoon
hours, which will continue to support shower activity and provide the
risk for convection. Atmosphere remains capped as the warmer air
aloft surges northward. There will be an increases in atmospheric
buoyancy, but much of this will be relegated to the warm sector south
of the surface boundary. Models continue to display pockets of dry
air developing in the warm sector late this morning and through the
afternoon, allowing locales south of the front to experience an break
in rainfall and also a rise in surface temperatures. With this setup
a wide range of temperatures is on tap for today, with the far north
remaining in the 50s, while the southern border will approach 80
degrees.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
Surface warm front will push north of the area tonight as the upper
level ridge experience one more brief amplification. This should
allow for a break in the activity across most, if not all, of the
area by late this evening and into the overnight hours. The occluded
surface front will approach western Ohio late tonight. More showers,
and possibly a thunderstorm, will develop ahead of the boundary and
push through the entire region Sunday morning. Atmosphere will dry
out quickly behind the boundary, allowing for some sunshine to make a
much needed return. The main concern for Sunday will be the threat
for strong winds behind the front. An impressive wind field will
develop on the southeastern flank of the 500 low. Mixing heights rise
quickly and instability aloft increases. This will allow for the
strong winds aloft to mix down to the surface. Current forecast
soundings are hinting that a wind advisory may be needed on Sunday.

Temperatures remain well above normal Saturday night and Sunday.

Increasing clouds and the risk for a passing shower on Monday with
the return of cold advection and northwest flow.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Building high pressure on Tuesday will promote drier conditions. The
next chance for rain will be Wednesday as a disturbance passes to
our south.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
Restrictions largely north PIT in rain -w- embedded storms expected
to briefly clear up by late morning before another shortwave riding
along a stalled frontal boundary kicks off another round of
convection. South of PIT isold shra/tstms are possible as convective
temps are briefly reached. Persistent rain further N should result
in more stability and no tstms, as IFR/MVFR persists.

.Outlook...
Restrictions are likely to continue Sun mrng followed by gusty wind
with a Sun cdfnt.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Mar 28, 3:22 AM EST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
422 AM EDT Sat Mar 28 2020

OHZ040-041-049-050-059-PAZ007>009-013>016-020>023-029-073>076-
WVZ001>003-290830-
Carroll-Columbiana-Harrison-Jefferson OH-Belmont-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
422 AM EDT Sat Mar 28 2020

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Isolated severe storms are possible today. The main threat is
damaging wind gusts. Localized flooding is possible today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated severe storms are possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039-048-057-058-068-290830-
Tuscarawas-Coshocton-Muskingum-Guernsey-Noble-
422 AM EDT Sat Mar 28 2020

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Today and tonight.

Scattered severe storms are possible today. The main threat is
damaging wind gusts. Localized flooding is possible today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated severe storms are possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-OHZ069-PAZ031-WVZ004-012-021-509>514-290830-
Garrett-Monroe-Greene-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
422 AM EDT Sat Mar 28 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Isolated severe storms are possible today. The main threat is
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated severe storms are possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 28, 10:00 AM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1100 AM EDT Sat Mar 28 2020

PAZ014-021-022-073-281545-
Armstrong-Butler-Westmoreland-Allegheny-
1100 AM EDT Sat Mar 28 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL WILL AFFECT
SOUTHEASTERN BUTLER...NORTHEASTERN ALLEGHENY...NORTHWESTERN
WESTMORELAND AND ARMSTRONG COUNTIES...

At 1059 AM EDT, a strong thunderstorm was located near Oak Hills, or
7 miles south of Butler, moving east at 65 mph.

Small hail is possible with this storm.

Locations impacted include...
Butler...                         Vandergrift...
Kittanning...                     Apollo...
Hampton Township...               New Kensington...
Lower Burrell...                  Harrison Township...
Wexford...                        Homeacre-Lyndora...
Arnold...                         Tarentum...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 31 and 39.
  Interstate 79 in Pennsylvania near mile marker 76.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4077 7922 4051 7947 4064 8010 4087 7992
      4086 7925
TIME...MOT...LOC 1459Z 270DEG 56KT 4075 7986
Special weather statement, Mar 28, 10:21 AM EST, 52 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1121 AM EDT Sat Mar 28 2020

OHZ041-281545-
Columbiana-
1121 AM EDT Sat Mar 28 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL WILL AFFECT
NORTHERN COLUMBIANA COUNTY...

At 1120 AM EDT, a strong thunderstorm was located over Alliance, or
10 miles west of Salem, moving east at 50 mph.

Small hail is possible with this storm.

Locations impacted include...
Salem...                          Columbiana...
East Palestine...                 Leetonia...
New Waterford...                  North Georgetown...
Winona...                         Homeworth...

LAT...LON 4090 8082 4090 8053 4081 8053 4081 8109
      4090 8109 4090 8090 4093 8089 4093 8082
TIME...MOT...LOC 1520Z 267DEG 52KT 4090 8107
Local storm report, Mar 28, 10:30 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1130 AM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 AM     HAIL             4 NE EAST ROCHESTER     40.74N 80.21W
03/28/2020  E0.25 INCH       BEAVER             PA   PUBLIC

1046 AM     HAIL             4 SW ZELIENOPLE         40.74N 80.20W
03/28/2020  U0.50 INCH       BEAVER             PA   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&
Local storm report, Mar 28, 10:42 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1142 AM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     HAIL             1 NE SALEM              40.91N 80.85W
03/28/2020  U0.50 INCH       COLUMBIANA         OH   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

1132 AM     HAIL             1 E SALEM               40.91N 80.83W
03/28/2020  U0.50 INCH       COLUMBIANA         OH   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

1131 AM     HAIL             SALEM                   40.91N 80.86W
03/28/2020  M0.70 INCH       COLUMBIANA         OH   PUBLIC

&&
Special weather statement, Mar 28, 10:42 AM EST, 31 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1142 AM EDT Sat Mar 28 2020

PAZ007-013-014-281630-
Butler-Lawrence-Mercer-
1142 AM EDT Sat Mar 28 2020

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL
WILL AFFECT SOUTHERN MERCER...LAWRENCE AND NORTHWESTERN BUTLER
COUNTIES...

At 1142 AM EDT, strong thunderstorms were clustered over Campbell, or
near Youngstown, moving east at 50 mph.

Small hail is possible with this storm.

Locations impacted include...
New Castle...                     Grove City...
Ellwood City...                   Homeacre-Lyndora...
Shanor-Northvue...                Slippery Rock...
New Wilmington...                 Oakwood...
New Castle Northwest...           New Beaver...
Pulaski...                        Prospect...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 1 and 6.
  Interstate 79 in Pennsylvania between mile markers 94 and 114.
  Interstate 376 in Pennsylvania between mile markers 4 and 14.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4087 7991 4087 8052 4115 8052 4117 7988
TIME...MOT...LOC 1542Z 261DEG 54KT 4107 8058

The radar

The Pittsburgh radar (KPBZ), 49 km away, was scanning. The volume nearest the first event began at 16:13 UTC.

Open the radar archive at this moment

Event by event

34 hail, 17 flash flood, 7 thunderstorm wind. Local standard time, as filed.

Hail, Butler

When
March 28, 11:13 AM EST
Where
Butler County, 3.61 mi SSE of West Liberty
Measured
1 in hail
Reported by
Social Media
Coordinates
40.950, -80.030

Quarter size hail reported through social media; picture provided.

Hail, Butler

When
March 28, 11:15 AM EST
Where
Butler County, 0.87 mi NW of Fisher Hgts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.940, -79.960

A trained spotter reported quarter size hail.

Hail, Butler

When
March 28, 11:16 AM EST
Where
Butler County, 0.69 mi S of Timberly Hgts
Measured
1 in hail
Reported by
Social Media
Coordinates
40.910, -79.930

Hail reported through Facebook; picture provided.

Hail, Butler

When
March 28, 11:24 AM EST
Where
Butler County, 1.25 mi ESE of Jamisonville
Measured
1 in hail
Reported by
Social Media
Coordinates
40.940, -79.880

Hail reported via social media; picture provided.

Hail, Armstrong

When
March 28, 11:45 AM EST
Where
Armstrong County, 0.87 mi NW of Mahoning
Measured
1 in hail
Reported by
Social Media
Coordinates
40.940, -79.460

Hail reported via social media.

Hail, Butler

When
March 28, 1:00 PM EST
Where
Butler County, 0.52 mi W of Slippery Rock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.070, -80.060

Trained spotter reported mix of dime and quarter size hail.

Hail, Butler

When
March 28, 1:04 PM EST
Where
Butler County, 1.25 mi ESE of Arnandale
Measured
1 in hail
Reported by
Social Media
Coordinates
41.090, -79.900

Hail reported via social media; picture provided.

Hail, Lawrence

When
March 28, 1:13 PM EST
Where
Lawrence County, 0.81 mi ESE of Rose Pt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.968, -80.215

Mix of dime to quarter sized hail in Slippery Rock Township.

Hail, Lawrence

When
March 28, 1:26 PM EST
Where
Lawrence County, 1.04 mi E of Bessemer
Measured
1.25 in hail
Reported by
Social Media
Coordinates
40.970, -80.480

Hail reported via social media; picture provided.

Hail, Lawrence

When
March 28, 1:27 PM EST
Where
Lawrence County, 0.52 mi E of Walford
Measured
1 in hail
Reported by
Social Media
Coordinates
40.980, -80.490

Quarter sized hail reported via Facebook West of Bessemer.

Hail, Lawrence

When
March 28, 1:31 PM EST
Where
Lawrence County, Wilmington Jct
Measured
1 in hail
Reported by
Public
Coordinates
41.080, -80.330

Hail reported via mping.

Hail, Butler

When
March 28, 2:04 PM EST
Where
Butler County, 1.71 mi ENE of Boydstown
Measured
1.5 in hail
Reported by
Social Media
Coordinates
40.940, -79.800

Hail reported via social media.

Thunderstorm Wind, Washington

When
March 28, 2:06 PM EST
Where
Washington County, 0.69 mi N of Atlasburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.340, -80.380

Trees were reported to be blown down on Atlas Cherry Valley Road.

Thunderstorm Wind, Washington

When
March 28, 2:13 PM EST
Where
Washington County, 0.53 mi W of Hickory
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.300, -80.330

Trees were reported down on Burgettstown Road.

Hail, Armstrong

When
March 28, 2:21 PM EST
Where
Armstrong County, 0.52 mi E of Templeton
Measured
1 in hail
Reported by
Social Media
Coordinates
40.920, -79.460

Hail reported via social media.

Hail, Butler

When
March 28, 2:59 PM EST
Where
Butler County, 0.87 mi SW of Zelienople
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.790, -80.140

Quarter sized hail reported in Zelienople, PA by a trained spotter.

Hail, Butler

When
March 28, 2:59 PM EST
Where
Butler County, 0.69 mi N of Harmony
Measured
1 in hail
Reported by
Public
Coordinates
40.790, -80.130

One inch hail reported through mping.

Hail, Washington

When
March 28, 3:04 PM EST
Where
Washington County, 0.53 mi W of Langeloth
Measured
1.75 in hail
Reported by
Social Media
Coordinates
40.370, -80.410

Hail reported via social media; video provided.

Hail, Butler

When
March 28, 3:10 PM EST
Where
Butler County, 2.62 mi W of Jefferson Center
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
40.780, -79.880

Two and half inch hail reported by an emergency manager; picture provided.

Hail, Butler

When
March 28, 3:11 PM EST
Where
Butler County, 2.96 mi WNW of Jefferson Center
Measured
1 in hail
Reported by
Public
Coordinates
40.800, -79.880

Quarter size hail reported through mping.

Hail, Washington

When
March 28, 3:13 PM EST
Where
Washington County, Mc Donald
Measured
1 in hail
Reported by
Social Media
Coordinates
40.370, -80.230

Quarter sized hail reported via social media.

Hail, Washington

When
March 28, 3:15 PM EST
Where
Washington County, Mc Donald
Measured
2 in hail
Reported by
Social Media
Coordinates
40.370, -80.230

Hail reported via social media; dents were made on cars.

Hail, Washington

When
March 28, 3:18 PM EST
Where
Washington County, Hickory
Measured
2 in hail
Reported by
Public
Coordinates
40.300, -80.320

Two inch hail reported by a local citizen.

Hail, Washington

When
March 28, 3:23 PM EST
Where
Washington County, 0.69 mi S of Cecil
Measured
1.75 in hail
Reported by
Public
Coordinates
40.320, -80.180

Hail reported via mping.

Hail, Washington

When
March 28, 3:24 PM EST
Where
Washington County, Bishop
Measured
1 in hail
Reported by
Public
Coordinates
40.320, -80.200

Hail reported via mping.

Hail, Washington

When
March 28, 3:25 PM EST
Where
Washington County, 0.87 mi NW of Strabane
Measured
2 in hail
Reported by
Social Media
Coordinates
40.260, -80.190

Hail reported via social media; picture was provided.

Hail, Allegheny

When
March 28, 3:25 PM EST
Where
Allegheny County, 1.38 mi S of Sygan
Measured
1 in hail
Reported by
Public
Coordinates
40.330, -80.130

Hail reported via mping.

Hail, Washington

When
March 28, 3:26 PM EST
Where
Washington County, Morganza
Measured
1 in hail
Reported by
Public
Coordinates
40.270, -80.150

Hail reported via Mping.

Thunderstorm Wind, Washington

When
March 28, 3:26 PM EST
Where
Washington County, 1.26 mi ENE of Mc Murray
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.290, -80.060

Trees were reported to be down on Brookwood Road.

Hail, Washington

When
March 28, 3:28 PM EST
Where
Washington County, 1.26 mi WSW of Mc Murray
Measured
0.75 in hail
Reported by
Public
Coordinates
40.270, -80.100

Hail report via MPing.

Hail, Washington

When
March 28, 3:30 PM EST
Where
Washington County, 0.87 mi NW of Mc Murray
Measured
1.5 in hail
Reported by
Social Media
Coordinates
40.290, -80.090

Hail reported in Peter Township area.

Hail, Washington

When
March 28, 3:30 PM EST
Where
Washington County, 1.48 mi SSW of Donaldsons Xrds
Measured
1 in hail
Reported by
Public
Coordinates
40.250, -80.140

Quarter sized hail reported from MPING.

Hail, Allegheny

When
March 28, 3:30 PM EST
Where
Allegheny County, 0.53 mi W of Bethel Park
Measured
1 in hail
Reported by
Social Media
Coordinates
40.320, -80.040

One inch hail reported via social media.

Hail, Allegheny

When
March 28, 3:30 PM EST
Where
Allegheny County, 0.64 mi NW of Bethel Park
Measured
1 in hail
Reported by
Social Media
Coordinates
40.327, -80.037

A report of quarter size hail was made on social media.

Thunderstorm Wind, Westmoreland

When
March 28, 3:30 PM EST
Where
Westmoreland County, 0.69 mi S of West Newton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.210, -79.770

Roof and structural damage was observed.

Hail, Allegheny

When
March 28, 3:31 PM EST
Where
Allegheny County, 1.26 mi ENE of Clifton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.340, -80.080

A trained spotter observed half dollar sized hail.

Hail, Butler

When
March 28, 3:35 PM EST
Where
Butler County, 0.52 mi W of Chicora
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
40.950, -79.740

A trained spotter observed tennis ball sized hail.

Flash Flood, Beaver

When
March 28, 3:45 PM EST to 6:09 PM EST
Where
Beaver County, 1.26 mi WSW of West Aliquippa to 1.26 mi NNW of New Sheffield
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.620, -80.250

Flooding and debris were reported along Chapel Road, with local creeks out of their banks.

Flash Flood, Allegheny

When
March 28, 3:48 PM EST to 9:15 PM EST
Where
Allegheny County, 0.98 mi NNW of Brentwood to 0.99 mi W of Brentwood
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.383, -79.978

Police were said to be responding on Brownsville Road, which was covered with water.

Flash Flood, Allegheny

When
March 28, 4:06 PM EST to 9:15 PM EST
Where
Allegheny County, 1.26 mi WSW of Mt Lebanon to 0.82 mi NNW of Castle Shannon
Cause
Heavy Rain
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.370, -80.050

Water was reported to be entering homes in Mount Lebanon.

Hail, Washington

When
March 28, 4:07 PM EST
Where
Washington County, 1.27 mi SSE of Muse
Measured
2 in hail
Reported by
Public
Coordinates
40.283, -80.192

A local citizen reported hail 2 inches in diameter.

Flash Flood, Beaver

When
March 28, 4:17 PM EST to 6:09 PM EST
Where
Beaver County, 0.25 mi NW of New Sheffield to 0.72 mi N of Scottsville
Cause
Heavy Rain
Property damage
$25,000
Reported by
River/Stream Gage
Coordinates
40.603, -80.273

Water was reported to be in homes and basements in Hopewell Township.

Thunderstorm Wind, Washington

When
March 28, 4:19 PM EST
Where
Washington County, 0.53 mi W of Walkertown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.050, -79.990

Trees were reported to be blown down in West Pike Run Township.

Flash Flood, Allegheny

When
March 28, 4:19 PM EST to 9:15 PM EST
Where
Allegheny County, 0.85 mi SW of Blaine Hill to 0.75 mi SSW of Blaine Hill
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.260, -79.839

Simpson Howell Road was closed due to flooding.

Thunderstorm Wind, Greene

When
March 28, 4:20 PM EST
Where
Greene County, 1.73 mi WNW of Rogersville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
39.890, -80.300

A tree was reported to be down on West Run Road, blocking the entire road.

Flash Flood, Allegheny

When
March 28, 4:20 PM EST to 9:15 PM EST
Where
Allegheny County, 0.69 mi N of Option to 1.25 mi ENE of Option
Cause
Heavy Rain
Property damage
$50,000
Reported by
State Official
Coordinates
40.440, -79.980

Many reports of flooded basements were received from Pittsburgh and other county locations.

Thunderstorm Wind, Washington

When
March 28, 4:23 PM EST
Where
Washington County, 0.69 mi N of West Brownsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.040, -79.900

Along California Road, trees were reported to be blown down.

Flash Flood, Armstrong

When
March 28, 4:45 PM EST to 8:13 PM EST
Where
Armstrong County, 0.87 mi NE of West Kittanning to 0.71 mi SW of Goheenville
Cause
Heavy Rain
Property damage
$75,000
Crop damage
$5,000
Reported by
State Official
Coordinates
40.830, -79.520

Widespread flooding and landslides occurred in Armstrong County, according to county 911 officials.

Flash Flood, Westmoreland

When
March 28, 4:47 PM EST to 9:15 PM EST
Where
Westmoreland County, 0.26 mi ENE of Rillton to 0.2 mi ESE of Rillton
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
State Official
Coordinates
40.281, -79.725

One man died when he was swept into a storm drain. The incident happened in Sewickley Township near Clay Pike. His wife told police that her husband had just finished clearing the drain of leaves and sticks when he got pulled down.

Flash Flood, Allegheny

When
March 28, 4:52 PM EST to 6:09 PM EST
Where
Allegheny County, 0.32 mi NNE of Ingomar
Cause
Heavy Rain
Property damage
$20,000
Reported by
Social Media
Coordinates
40.584, -80.067

Subsidence due to flooding was reported at 1500 Ingomar Heights Road.

Flash Flood, Beaver

When
March 28, 4:56 PM EST to 6:09 PM EST
Where
Beaver County, 8.4 mi ESE of Wall Rose to 8.42 mi ESE of Wall Rose
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.594, -79.997

At the intersection of Babcock Blvd and Wildwood Rd, the road was completely under water due to flooding.

Flash Flood, Beaver

When
March 28, 6:30 PM EST to 8:30 PM EST
Where
Beaver County, 1.26 mi WSW of West Aliquippa to 1.24 mi WSW of West Aliquippa
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.620, -80.250

A foot of water was reported in an apartment building near Aliquippa, causing families to be displaced.

Flash Flood, Armstrong

When
March 28, 7:20 PM EST to 8:13 PM EST
Where
Armstrong County, 0.52 mi E of Dayton to 0.32 mi E of Dayton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Social Media
Coordinates
40.880, -79.240

Numerous roads were reported to be flooded throughout Wayne Township.

Flash Flood, Allegheny

When
March 28, 8:32 PM EST to March 29, 12:08 AM EST
Where
Allegheny County, 0.07 mi SW of Option to 0.77 mi ESE of Option
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.429, -79.981

Route 837 was reported to be closed by flooding.

Flash Flood, Washington

When
March 28, 10:30 PM EST to 11:55 PM EST
Where
Washington County, 1.06 mi E of Vienna to 1.35 mi SSW of West Alexander
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
40.120, -80.450

An emergency manager reported a few roads were closed due to flooding, including Hicks Road and Lake Road.

Flash Flood, Washington

When
March 28, 11:00 PM EST to March 29, 12:08 AM EST
Where
Washington County, 0.87 mi SW of East Washington to 1.05 mi SW of East Washington
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.170, -80.230

A vehicle was reported to be stuck in flood water.

Flash Flood, Washington

When
March 28, 11:00 PM EST to March 29, 12:00 AM EST
Where
Washington County, 0.75 mi NW of Linden to 0.7 mi NW of Linden
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.239, -80.138

Flooding was reported at the intersection of Linden Creek Road and Cheslock Road.

Flash Flood, Washington

When
March 29, 12:04 AM EST to 2:00 AM EST
Where
Washington County, 1.22 mi NW of Laboratory to 1.38 mi NE of Lincoln Hill
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.162, -80.237

Flooding was reported along West Chestnut and Washington Street. A vehicle was trapped in the water and the driver had to be rescued.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Westmoreland2020-03-2838MaleIn WaterDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879372, 879371, 879370, 879369, 879368, 879367, 879366, 881159, 879365, 879364, 879363, 879362, 908436, 908437, 879361, 879359, 879360, 879358, 879357, 879356, 879355, 879354, 879353, 879351, 879350, 879348, 879349, 879347, 908438, 879346, 879343, 879344, 879345, 881166, 908439, 879342, 879341, 909150, 909151, 909152, and more.